Iowa, 2006

Lightning Strike in Iowa, April 12, 2006

April 12, 2006 · NWS DMX · 1 event in 1 county or zone

Thunderstorms moved across northern Iowa during the early morning hours of the 12th. Though no severe weather was reported with the storms as they passed over Mason City, lightning did strike a house there.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved across northern Iowa during the early morning hours of the 12th. Though no severe weather was reported with the storms as they passed over Mason City, lightning did strike a house there. The bolt took out the phone in the house and knocked a whole through the roof and the walls. The house did not catch on fire however.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 11, 2:02 PM CST, 9 hours 58 minutes earlier.

Area forecast discussion, Apr 11, 2:02 PM CST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT TUE APR 11 2006

.DISCUSSION...
LOW PRESSURE CURRENTLY RESIDES OVER EAST CENTRAL NEBRASKA WITH A
WARM FRONT ENTERING SW IA WITH DRIER SFC DEWPOINTS IMMEDIATELY
BEHIND THE WARM FRONT AND THIS COMBINED WITH DRY AIR ADVECTION IS
KEEPING INSTABILITY QUITE LOW. THE STRONG MID LEVEL SHORT WAVE IS
NOW ENTERING WESTERN NEBRASKA WITH THE DRY PUNCH EXTENDING TO THE
NORTH AND EAST. ANOTHER LOW PRESSURE IS LOCATED OVER SOUTHERN CANADA
WITH A COOL FRONT EXTENDING SOUTHWEST THROUGH SOUTH DAKOTA AND
CENTRAL NEBRASKA. ALL OF THESE ARE A LITTLE OUT OF PHASE WITH EACH
OTHER TO GET THE CONVECTION ROLLING THIS AFTERNOON AND WILL MAKE IT
INCREASINGLY DIFFICULT FOR SURFACE BASED CONVECTION TO INITIATE
BEFORE SUNSET AND WILL AID IN DIMINISHING THE SEVERE THREAT. MAIN
PRECIPITATION OVERNIGHT IS EXPECTED WITH THE SHORTWAVE PASSAGE WITH
BEST CHANCES ACROSS THE NORTH. DRY AIR SPILLS BACK INTO THE REGION
ON WEDNESDAY WITH SKIES BECOMING MOSTLY SUNNY WITH HIGHS GENERALLY
IN THE 70S. THURSDAY IS ON TRACK TO BE THE WARMEST DAY SO FAR DURING
THIS YOUNG SPRING SEASON. ANOTHER WARM AIR ADVECTION SURGE LIFTS
NORTHWARD ACROSS IOWA WITH +20C 850 MB TEMPERATURES REACHING THE
SOUTHWEST PORTION OF THE STATE. GOOD MIXING AND SOUTHWEST FLOW
SHOULD ALLOW TEMPERATURES TO REACH THE MID 80S ACROSS THE SOUTH. THE
NAM IS STALLING THE WARM FRONT OVER NORTHERN IOWA AND SUGGESTS THAT
THE CONVECTIVE INHIBITION WILL WEAKEN ENOUGH FOR A FEW STORMS TO
FIRE. HAVE PLACED SMALL POPS TO COVER FOR THIS THOUGH THE GFS IS
WELL NORTH WITH THE BOUNDARY. MODEL DEWPOINTS ARE LIKELY OVERDONE
OVER THE SOUTH DUE TO DRIER AIR MIXING DOWN AND A LACK OF A TRIGGER
DESPITE GOOD INSTABILITY SHOULD PREVENT CONVECTION.

SLIGHTLY COOLER ON FRIDAY THEN THE NEXT SYSTEM ARRIVES FOR THE
WEEKEND. MEDIUM TO LONG RANGE MODELS CONTINUE TO DIFFER ON TIMING
AND PLACEMENT OF THE UPPER LEVEL FEATURES BUT CURRENTLY FAVOR THE
FARTHER WEAKER AND FARTHER NORTHWEST ECMWF AND CANADIAN OVER THE
MUCH DEEPER AND FATHER SOUTHEAST GFS. THUNDERSTORMS ARE STILL
EXPECTED SATURDAY AFTERNOON AND EVENING WITH SOME PRECIPITATION
LINGERING INTO SUNDAY MORNING. THE SEVERE POTENTIAL STILL UNCERTAIN
DUE TO ABOVE DISCREPANCIES. NO COLD AIR IN SIGHT THROUGH THE
EXTENDED PERIOD WITH WELL ABOVE SEASONAL VALUES THROUGH THE
BEGINNING OF NEXT WEEK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SMALL/DONAVON
Hazardous weather outlook, Apr 11, 11:07 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1207 AM CDT WED APR 12 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-121115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1207 AM CDT WED APR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT OVER
PORTIONS OF NORTHERN IOWA...AND OVER THE ENTER AREA SATURDAY
AFTERNOON INTO SUNDAY. IT IS TOO SOON TO DETERMINE THE LIKELIHOOD OF
SEVERE WEATHER...HOWEVER THE BEST CHANCE WILL BE LATE SATURDAY
AFTERNOON INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY AND SATURDAY NIGHT.

In the hours before

Local storm report, Apr 11, 8:42 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
942 PM CDT TUE APR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     DES MOINES              41.58N 93.62W
04/11/2006                   POLK               IA   BROADCAST MEDIA

            CAR LOT SIGN BLOWN DOWN. AURORA AND NE14TH. FROM KCCI TV.

&&

SMALL
Local storm report, Apr 11, 9:05 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1005 PM CDT TUE APR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             4 NW DES MOINES         41.63N 93.67W
04/11/2006  E0.75 INCH       POLK               IA   TRAINED SPOTTER

            DELAYED REPORT.

&&

STEACHOU
Local storm report, Apr 11, 9:09 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1009 PM CDT TUE APR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     MAXWELL                 41.89N 93.40W
04/11/2006                   STORY              IA   EMERGENCY MNGR

            WINDOW BLOWN OUT OF MOBILE HOME.

&&

STEACHOU
Local storm report, Apr 11, 9:14 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 PM CDT TUE APR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     3 E MADRID              41.88N 93.76W
04/11/2006                   BOONE              IA   BROADCAST MEDIA

            POLE BARN DOWN REPORTED BY KCCI.

&&

STEACHOU
Local storm report, Apr 11, 10:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 PM CDT TUE APR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     FONTANELLE              41.29N 94.56W
04/11/2006  M60 MPH          ADAIR              IA   MESONET

&&

STEACHOU
Local storm report, Apr 11, 10:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1142 PM CDT TUE APR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND GST     PANORA                  41.69N 94.36W
04/11/2006  M60 MPH          GUTHRIE            IA   MESONET

&&

STEACHOU

The radar

The Des Moines radar (KDMX), 155 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cerro Gordo

When
April 12, 12:00 AM CST
Where
Cerro Gordo County, Mason City
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496312.